Medication-induced renal stone

Case contributed by Dr Matt A. Morgan

Presentation

Right flank pain.

Patient Data

Age: 50 years
Gender: Male

No renal stone seen in the right kidney.

Shadowing calculus in the interpolar right kidney, measured at 9 x 15 mm.

There is a faintly hyperattenuating area in the right interpolar kidney at a medullary pyramid tip.

On these annotated images, the arrow points to a faintly hyperattenuating interpolar stone.

Case Discussion

Relatively radiolucent stones are a potential blind spot for low dose CT. It was tempting to read the low dose CT as "no renal stone", but when comparing with prior studies there had been a shadowing calculus at the interpolar kidney. When looking at the most recent CT available before that, there was a faintly hyperattenuating area at an interpolar kidney medullary pyramid tip.

Although uncommon, this suggested that the patient may have a radiolucent stone / matrix / medication-induced stone. On review of the patient's chart he had been administered antiretrovirals (dolutegravir/rilpivirine), and this class of medications has been associated with matrix stones.

How to use cases

You can use Radiopaedia cases in a variety of ways to help you learn and teach.

Creating your own cases is easy.

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.